Alert archive / Alabama / Tornado Warnings in 1999

Tornado Warning 23, NWS Mobile, AL

March 13, 1999Mobile County, Alabama

NWS Mobile, AL issued this tornado warning at Mar 13, 1999, 6:45 PM CST for Mobile County, Alabama. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 13, 1999, 6:45 PM CST (00:45 UTC)
Expired
Mar 13, 1999, 7:45 PM CST
In force
60 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Mobile County, AL

What was reported inside it

TimeReportWhereRemark
Mar 13, 7:05 PM CSTThunderstorm Wind 70Mobile, ALA severe thunderstorm moved across the central part of Mobile county from the west to the east. High winds blew down several trees and a trailer was moved off of its foundation in the vicinity of Virginia and Owens Streets. The roof was blown off a cleaners

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 4:00 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1999-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1092 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1999-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1092 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 140045 RRA
TORMOB
ALC097-140145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MOBILE AL
645 PM CST SAT MAR 13 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* TORNADO WARNING FOR...
  MOBILE COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 745 PM CST

* AT 644 PM CST... AS INDICATED BY DOPPLER RADAR A TORNADO WAS LOCATED
  4 MILES NORTHWEST OF MOBILE (DOWNTOWN) OR IN THE VICINITY OF
  PRICHARD... MOVING NORTHEAST AT 45 MPH.
R
THE PATH OF THIS TORNADO WILL BE MAINLY OVER RURAL AREAS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK REFUGE IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this tornado warning went out at Mar 13, 3:10 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Mar 13, 3:10 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
310 PM CST SAT MAR 13 1999

SATELLITE AND RADAR IMAGERY HAVE LARGE FWD PROPOGATING MCS OVER SRN MS
MOVG INTO SW AL AT 40 KT. 12Z SIL SDG HODOGRAPH INDCD ROTATING STORMS
LIKELY AHD OF AND IMBEDDED IN LINES FORMING IN ERN PTNS OF MOB CWA.

THIS EVE XPCT WND TO CONTINUE NR GALE FORCE OVER FA AS WELL AS PCPN.
ETA...NGM...AVN...AND NOGAPS SHOW GOOD CONGRUENCE OF LOW CTR PSN XCP
NGM INTENSIFIES MORE THAN OTHERS...AS IT DID YESTERDAY. THEREFORE THE
ETA AND AVN LOOK LIKE GOOD MDLS TO PICK FM.

OVER THE COASTAL WATERS...E-SELY FLOW CONTINUES TODAY 15-20 KT WITH
SCA. ON SUN...XPCTG NEAR GALE NW WIND...WHICH SHUD KILL HIGH TIDE
ANOMALY. THREAT OF COASTAL FLOODING SHUD SUBSIDE BY MIDDAY SUN...AND
WILL LIKELY CANCEL CFW WARNING IN EFFECT SINCE LATE SAT AM.

MOB 46/54/36/59 7220  PNS 49/53/39/58 7220
DTS 48/54/38/59 7520  GZH 44/55/34/57 7220 77

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 6:58 PM CSTFlash Flood WarningMOBMobile, Washington3 hr
Mar 13, 7:19 PM CSTSevere Thunderstorm WarningMOBBaldwin71 min
Mar 13, 7:39 PM CSTTornado WarningMOBEscambia66 min
Mar 13, 7:46 PM CSTSevere Thunderstorm WarningMOBMobile74 min
Mar 13, 8:03 PM CSTFlash Flood WarningMOBEscambia2 hr
Mar 13, 8:06 PM CSTTornado WarningMOBConecuh, Covington69 min
Mar 13, 8:42 PM CSTTornado WarningMOBCrenshaw63 min
Mar 13, 8:51 PM CSTTornado WarningMOBEscambia54 min
Mar 13, 9:04 PM CSTSevere Thunderstorm WarningMOBBaldwin56 min
Mar 13, 9:11 PM CSTTornado WarningMOBBaldwin49 min
Mar 13, 9:26 PM CSTSevere Thunderstorm WarningMOBButler, Conecuh64 min
Mar 13, 9:42 PM CSTSevere Thunderstorm WarningMOBCrenshaw78 min
Mar 13, 11:36 PM CSTSevere Thunderstorm WarningMOBCovington39 min

Nearby

Tornado Warnings in Alabama, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.